Montana, 2007Flash Flooding and Flood in Montana, June 6 to 7, 2007
June 6 to 7, 2007 · NWS BYZ · 23 events in 7 counties and zones
A large spring storm associated with a cutoff upper level low, moved across the Northern Rockies on the afternoon of June 6th through the morning of June7th. Thunderstorms developed by early afternoon across northern Wyoming and southern Montana, with heavy rainfall beginning in Sheridan, Wyoming and Carbon County, Montana at 330pm and across much of southern Montana by 6pm.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 23
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A large spring storm associated with a cutoff upper level low, moved across the Northern Rockies on the afternoon of June 6th through the morning of June7th. Thunderstorms developed by early afternoon across northern Wyoming and southern Montana, with heavy rainfall beginning in Sheridan, Wyoming and Carbon County, Montana at 330pm and across much of southern Montana by 6pm. By 9pm Wednesday evening, heavy rainfall became more widespread across southern Montana and continued thruogh the overnight hours. By mid morning on the 6th, rainfall had ended across the impacted area. Runoff from areas upstream of Rosebud County and the Tongue River Reservoir resulted in flooding downstream of the dam.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before the first event at Jun 6, 1:21 PM MST, 3 hours 9 minutes earlier.
Area forecast discussion, Jun 6, 1:21 PM MST, 3 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BILLINGS MT
221 PM MDT WED JUN 6 2007
.SHORT TERM...VALID FOR THU AND FRI...
STRONG UPPER STORM TO EFFECT THE AREA TONIGHT AND THURSDAY
MORNING. AS IS TYPICAL...IS HARD TO PIN POINT AREAS OF HEAVIEST
MOISTURE WITH THIS THESE TYPE OF SYSTEMS AS THE SPIN AROUND AND
ENERGY ROTATES AROUND IT. IN GENERAL...WILL BE A WET NIGHT AND
MORNING FOR THE AREA. HEAVY SNOW...RAIN TONIGHT AND TOMORROW
MORNING IN ADDITION TO SEVERE WEATHER THREAT THIS
AFTERNOON/EVENING ARE MAIN CHALLENGES.
FAIRLY BIG DIFFERENCES WITH ENERGY ROTATING AROUND THE UPPER LOW
TONIGHT...WITH NAM HITTING WESTERN ZONES VERY HARD IN WRAP AROUND.
GFS IS FURTHER EAST HITTING CENTRAL AND SOUTHERN ZONES THE
HARDEST. THE SREF ALSO AGREES WITH THE GFS. THE GFS AS WELL DID
THE BEST INITIALIZING ON UPPER PATTERN THIS MORNING...BUT NAM IS
DOING VERY WELL WITH RADAR COVERAGE SO FAR THIS AFTERNOON. HAVE
USED HPCQPF AMOUNTS WHICH LOOK LIKE A GOOD COMPROMISE OF THE TWO
SYSTEMS. WITH THESE AMOUNTS...LOOKS LIKE A RATHER LARGE AREA OF 1
TO 2 INCHES OF RAIN...LOCALLY UP TO 4 INCHES IN CENTRAL
ZONES...WITH THOSE HIGHER AMOUNTS POSSIBLE IN WESTERN ZONES WITH
NAM SOLUTION. SOME RIVER FLOODING WILL BE POSSIBLE GIVEN THE
HEAVIER QPF SCENARIO...SO MAY HAVE TO UPGRADE WATCH TO WARNING IN
SOME CENTRAL ZONES BASED ON CONTINGENCY NUMBERS FROM RFC. WILL MAKE
A LAST MINUTE CALL ON THESE BASED ON RADAR/SATELLITE TRENDS AND
18Z NAM.
WILL KEEP THE HEAVY SNOW WARNING GOING ABOVE 7000 FEET IN WESTERN
MOUNTAINS AND THE SNOW ADVISORY IN BIG HORNS.
THURSDAY...THINGS LOOK TO CLEAR OUT PRETTY QUICKLY TO ISOLATED
SHOWERS BY THE AFTERNOON.
SEVERE STORMS HAVE YET TO DEVELOP THIS AFTERNOON IN CURRENT
TORNADO WATCH IS IN PLACE. CAPE...SHEAR AND LIFT ALL LOOK PRETTY
GOOD FOR POSSIBLE SUPER CELLS. CELLS LOOK TO BE GETTING A BIT
STRONG PUSHING UP FROM NORTHERN WYOMING AT THIS TIME. RASCH
.LONG TERM...VALID FOR SAT...SUN...MON...TUE...WED...
VERY LITTLE CHANGE TO THE EXTENDED FORECAST TODAY. MAINLY ZONAL
FLOW WILL SETUP OVER THE AREA FOR MUCH OF THE EXTENDED WITH
SHORTWAVES MOVING THROUGH THE FLOW. HAVE KEPT POPS IN FOR THESE
PERIODS. UPPER LEVEL TROUGH MOVES INTO THE AREA BY MONDAY LEAVING
SOUTHWEST FLOW OVER THE AREA. KEPT THE HIGHER POPS IN THE
FORECAST DURING THIS PERIOD.
TEMPERATURES WILL BE AT OR SLIGHTLY ABOVE NORMAL WITH THE ZONAL
FLOW OVER THE AREA. TEMPERATURES MAY BE COOLER NEXT WEEK AS THE
TROUGH MOVES INTO THE AREA BUT KEPT TEMPERATURES THE SAME FOR
NOW. SOLUM
&&
.AVIATION...
SCATTERED THUNDERSTORMS WILL CONTINUE ACROSS THE CENTRAL AND
EASTERN ZONES WITH ISOLATED THUNDERSTORMS ACROSS THE WEST THIS
AFTERNOON AND EVENING. SOME OF THE STORMS COULD BE SEVERE WITH
LARGE HAIL AND GUSTY WINDS ACROSS THE EAST THIS AFTERNOON AND
EVENING. HEAVY RAIN IS ALSO POSSIBLE THIS AFTERNOON AND TONIGHT
ACROSS ALL ROUTES. SNOW WILL ALSO BE POSSIBLE OVER THE MOUNTAINS
AFTER 00Z TONIGHT. EXPECT MAINLY MVFR CONDITIONS WITH ISOLATED
IFR CONDITIONS. SOLUM
&&
.PRELIMINARY POINT TEMP/POPS...
THU FRI SAT SUN MON TUE WED
-----------------------------------------------------------
BIL 043/063 047/071 050/075 052/076 049/074 047/074 048/075
+6/W 11/B 22/T 22/T 33/T 33/T 33/T
LVM 039/058 039/068 044/072 046/073 045/069 039/069 040/070
+6/W 11/N 22/T 23/T 33/T 33/T 33/T
HDN 046/065 045/074 050/078 051/079 049/077 050/080 051/077
+9/W 11/B 22/T 22/T 33/T 33/T 32/T
MLS 050/064 046/074 051/076 052/077 052/076 048/076 049/076
+8/R 01/B 22/T 22/T 33/T 33/T 32/T
4BQ 047/063 043/074 050/077 052/078 052/076 049/076 050/077
9+/R 02/T 22/T 22/T 33/T 33/T 32/T
BHK 049/062 043/071 049/075 050/076 048/077 050/077 051/074
+8/R 11/B 12/T 22/T 33/T 33/T 32/T
SHR 044/059 039/071 046/074 048/075 047/075 047/075 048/075
++/R 12/T 22/T 22/T 33/T 33/T 32/T
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...FLOOD WATCH IN EFFECT THROUGH THURSDAY MORNING FOR ZONES
28>42-56>58-63>68.
TORNADO WATCH 352 IN EFFECT UNTIL 6 PM MDT THIS AFTERNOON FOR
ZONES 31>33-36>38-57-58.
HEAVY SNOW WARNING IN EFFECT FROM 6 PM THIS EVENING TO 12 PM
MDT THURSDAY FOR ZONES 67-68.
WY...FLOOD WATCH IN EFFECT THROUGH THURSDAY MORNING FOR ZONES
98-99.
TORNADO WATCH 352 IN EFFECT UNTIL 6 PM MDT THIS AFTERNOON FOR
ZONES 98-99.
SNOW ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 12 PM MDT
THURSDAY FOR ZONE 98.
&&
WEATHER.GOV/BILLINGSHazardous weather outlook, Jun 6, 11:36 AM MST, 4 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BILLINGS MT
1236 PM MDT WED JUN 6 2007
MTZ028>030-034-035-039>042-056-063>068-071845-
SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN STILLWATER-
YELLOWSTONE-EASTERN CARBON-NORTHERN PARK-NORTHERN SWEET GRASS-
GOLDEN VALLEY-RED LODGE FOOTHILLS-JUDITH GAP-PARADISE VALLEY-
LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS-
CRAZY MOUNTAINS-
1236 PM MDT WED JUN 6 2007
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...SOUTH CENTRAL MONTANA AND SOUTHEAST MONTANA.
.DAY ONE...THIS AFTERNOON AND TONIGHT
A STRONG SPRING STORM SYSTEM WILL BRING NUMEROUS WEATHER THREATS
TO THE REGION. SEVERE WEATHER IS POSSIBLE FOR PORTIONS OF
SOUTHEAST MONTANA AS THUNDERSTORMS DEVELOP. A TORNADO WATCH IS IN
EFFECT FOR PORTIONS OF SOUTHEAST MONTANA FOR THIS AFTERNOON.
THE MOUNTAINS IN SOUTHERN MONTANA AND NORTH CENTRAL WYOMING WILL
SEE A MIX OF RAIN AND SNOW SWITCH TO SNOW TONIGHT WITH HEAVY
ACCUMULATIONS LIKELY. MUCH OF THE REGION WILL SEE HEAVY
PRECIPITATION FROM THIS STORM...AND WITH SOIL MOISTURE ABOVE
NORMAL FOR THIS TIME OF YEAR...THERE IS THE POTENTIAL FOR RAPID
RISES AND LOCALIZED FLOODING ALONG CREEKS...STREAMS AND SMALL
RIVERS.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
SNOW IN THE MOUNTAINS WILL DISSIPATE BY MID DAY THURSDAY WITH
SIGNIFICANT ACCUMULATIONS LIKELY ABOVE 7000 FEET. PRECIPITATION
WILL DECREASE ON THURSDAY BUT LOCALIZED FLOODING COULD CONTINUE
THROUGH THE DAY...ESPECIALLY IN PORTIONS OF SOUTH EAST MONTANA.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
MTZ031>033-036>038-057-058-WYZ098-099-071845-
NORTHERN ROSEBUD-CUSTER-FALLON-POWDER RIVER-CARTER-
SOUTHERN BIG HORN-NORTHERN BIG HORN-SOUTHERN ROSEBUD-
NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS-
1236 PM MDT WED JUN 6 2007
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
MONTANA...SOUTHEAST MONTANA AND NORTH CENTRAL WYOMING.
.DAY ONE...THIS AFTERNOON AND TONIGHT
A STRONG SPRING STORM SYSTEM WILL BRING NUMEROUS WEATHER THREATS
TO THE REGION. THIS WILL RANGE FROM SEVERE WEATHER IN SOUTHEAST
MONTANA TO HEAVY SNOW IN THE MOUNTAINS ABOVE 7000 FEET. THERE IS
A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS PARTS OF SOUTHEAST
MONTANA AND NORTH CENTRAL WYOMING TODAY AND THIS EVENING...AND A
TORNADO WATCH IS IN EFFECT UNTIL 6 PM MDT LATE THIS AFTERNOON.
THERE WILL BE A POSSIBILITY OF LARGE HAIL...DAMAGING WINDS AND
LOCALLY VERY HEAVY RAIN. THE POSSIBILITY ALSO EXISTS FOR A FEW OF
THESE THUNDERSTORMS TO PRODUCE TORNADOES.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
PRECIPITATION WILL DECREASE ON THURSDAY BUT LOCALIZED FLOODING
COULD CONTINUE THROUGH THE DAY...ESPECIALLY IN PORTIONS OF SOUTH
EAST MONTANA.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
Event by event
11 heavy rain, 9 flash flood, 2 high wind, 1 flood. Local standard time, as filed.
Flash Flood, Rosebud
- When
- June 6, 4:30 PM MST to 6:30 PM MST
- Where
- Rosebud County, Lame Deer
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 45.600, -106.670
Lame Deer was under 3 to 4 feet of water, with homes flooded, people stranded, and a propane tank floating in the street.
Flash Flood, Big Horn
- When
- June 6, 5:00 PM MST to 7:00 PM MST
- Where
- Big Horn County, Ft Smith
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 45.300, -107.930
Roads were under water along with standing water in fields and yards with 2.5 to 3 inches of rain reported.
Flash Flood, Carbon
- When
- June 6, 5:50 PM MST to 7:50 PM MST
- Where
- Carbon County, Roberts
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 45.370, -109.170
Several stretches of area roads were under water, including 212 and 78. Homes were flooded in Roberts.
Flash Flood, Carbon
- When
- June 6, 7:30 PM MST to 9:30 PM MST
- Where
- Carbon County, Roberts
- Cause
- Heavy Rain
- Reported by
- County Official
- Coordinates
- 45.370, -109.170
Water was over the road on Highway 72 south of Belfry, with the highway closed in Wyoming. Flooding was reported on country roads in the area.
Flash Flood, Rosebud
- When
- June 6, 7:50 PM MST to 9:50 PM MST
- Where
- Rosebud County, Forsyth
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 46.270, -106.670
Highway 39 was covered with water and mud in spots.
Flash Flood, Rosebud
- When
- June 6, 8:00 PM MST to 10:00 PM MST
- Where
- Rosebud County, Colstrip
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 45.880, -106.580
Water and mud were over Highway 39 at mile marker 31.
Flash Flood, Custer
- When
- June 6, 8:15 PM MST to 10:15 PM MST
- Where
- Custer County, 20 mi NW of Miles City
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 46.605, -106.127
Eight tenths of an inch of rain was reported in 45 minutes.
Flash Flood, Custer
- When
- June 6, 8:30 PM MST to 10:30 PM MST
- Where
- Custer County, Miles City
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 46.400, -105.830
Water was reported over Highway 59 just south of Miles City.
Flash Flood, Custer
- When
- June 6, 8:45 PM MST to 10:45 PM MST
- Where
- Custer County, Miles City
- Cause
- Heavy Rain
- Reported by
- County Official
- Coordinates
- 46.400, -105.830
Interstate 94 had several areas with high water over the top. Interstate 94 at mile markers 124, 126, 129, and 132 had vehicles off the road. Flooding was also reported in Miles City.
High Wind, Yellowstone
- When
- June 7, 3:23 AM MST
- Where
- Yellowstone forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- ASOS
High Wind, Yellowstone
- When
- June 7, 3:36 AM MST
- Where
- Yellowstone forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Trained Spotter
Three quarters of an inch of rain fell during the storm. Some minor branches were down by winds of 58 mph.
Heavy Rain, Fallon
- When
- June 7, 3:57 AM MST
- Where
- Fallon County, Baker
- Reported by
- ASOS
- Coordinates
- 46.370, -104.280
Rain from the entire event was 2.43 inches.
Heavy Rain, Yellowstone
- When
- June 7, 4:00 AM MST
- Where
- Yellowstone County, 8 mi SE of (Bil)logan Arpt Bill
- Reported by
- Trained Spotter
- Coordinates
- 45.718, -108.413
Rain from the event was reported to be 1.16 inches with a two day total of 1.41 inches.
Heavy Rain, Custer
- When
- June 7, 4:46 AM MST
- Where
- Custer County, (Mls)wiley Fld Miles
- Reported by
- ASOS
- Coordinates
- 46.430, -105.880
Two day storm total was 2.14 inches.
Heavy Rain, Custer
- When
- June 7, 4:47 AM MST
- Where
- Custer County, Knowlton
- Reported by
- Trained Spotter
- Coordinates
- 46.350, -105.080
Rain from the event was reported to be 1.51 inches.
Heavy Rain, Fallon
- When
- June 7, 4:58 AM MST
- Where
- Fallon County, 16.23 mi E of Baker Arpt
- Reported by
- Mesonet
- Coordinates
- 46.370, -103.910
Rain from the event was reported to be 1.56 inches in 24 hours.
Heavy Rain, Yellowstone
- When
- June 7, 5:00 AM MST
- Where
- Yellowstone County, Billings
- Reported by
- Official NWS Observations
- Coordinates
- 45.800, -108.480
Seven tenths of an inch of rain was reported.
Heavy Rain, Powder River
- When
- June 7, 5:13 AM MST
- Where
- Powder River County, 13.17 mi E of Sayle
- Reported by
- Mesonet
- Coordinates
- 45.230, -105.700
Rain from the event was recorded to be 2.10 inches in 24 hours.
Heavy Rain, Big Horn
- When
- June 7, 5:17 AM MST
- Where
- Big Horn County, 9.04 mi SW of Busby
- Reported by
- Mesonet
- Coordinates
- 45.438, -108.062
Rain reports from the event were 4.43 inches in 24 hours.
Heavy Rain, Big Horn
- When
- June 7, 5:18 AM MST
- Where
- Big Horn County, 0.85 mi SW of Lodge Grass
- Reported by
- Mesonet
- Coordinates
- 45.311, -107.362
Rain from the event was 2.57 inches in 24 hours.
Heavy Rain, Carbon
- When
- June 7, 5:20 AM MST
- Where
- Carbon County, 3.59 mi NE of Belfry
- Reported by
- Mesonet
- Coordinates
- 45.187, -108.948
Rain totals from the event were 1.85 inches in 24 hours with a storm total of 1.94 inches.
Heavy Rain, Carbon
- When
- June 7, 5:21 AM MST
- Where
- Carbon County, 4.86 mi WSW of Red Lodge Arpt
- Reported by
- Mesonet
- Coordinates
- 45.153, -109.362
Rain total from the event was 3.74 inches in 24 hours.
Flood, Custer
- When
- June 7, 8:12 AM MST to 10:12 AM MST
- Where
- Custer County, Miles City
- Cause
- Heavy Rain
- Reported by
- County Official
- Coordinates
- 46.400, -105.830
People were flooded in their homes on Moon Creek Road west of Miles City. Four to six inches of water was over the road. Interstate 94 was flooded with cars washing off the road. A railroad was washed out by Hathaway.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flooding in North Dakota, June 6 to 7, 2007$1.7 million · 7 events
- High Wind in Colorado, June 6 to 7, 2007$250,000 · 73 kt wind · 33 events
- Tornadoes and Hail in South Dakota, June 6, 2007$30,000 · EF1 · 27 events
- Damaging Wind and Lightning Strikes in Virginia, June 6, 2007$165,000 · 3 events
- Strong Wind in Colorado, June 6, 2007$91,000 · 10 events
- Hail in Nebraska, June 6, 2007$80,000 · 1 in hail · 3 events
- Tornado and Hail in Nebraska, June 6, 2007$55,000 · EF0 · 10 events
- High Wind in New Mexico, June 6, 2007$25,000 · 61 kt wind · 18 events
- High Wind in Kansas, June 6, 2007$34,000 · 51 kt wind · 11 events
- Hail and Damaging Winds in South Dakota, June 6, 20071 in hail · 15 events
- High Wind and Strong Wind in Kansas, June 6, 2007$11,000 · 56 kt wind · 13 events
- High Wind in Colorado, June 6 to 7, 20071 injured · 88 kt wind · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 35288, 35289, 35290, 35307, 35333, 35334, 35335, 35336, 35337, 35346, 35347, 38797, 38798, 42622, 38799, 38800, 38801, 38802, 38803, 38804, 38805, 38806, 35349.